Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 262, NWS Grand Forks, ND

September 9, 2005Benson County, Ramsey County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 9, 2005, 7:20 AM CDT for Benson County, Ramsey County, North Dakota. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2005, 7:20 AM CDT (12:20 UTC)
Expired
Sep 9, 2005, 8:15 AM CDT
In force
55 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Benson County, ND, Ramsey County, ND

What was reported inside it

TimeReportWhereRemark
Sep 9, 7:35 AM CDTHAIL 0.884 Sw Minnewaukan, NDDIME TO NICKEL HAIL COVERED THE GROUND.
Sep 9, 7:45 AM CDTHAIL 2.755 Sw Minnewaukan, NDA FEW GOLF BALL TO BASEBALL SIZED HAIL FELL AFTER RAIN PASSED BY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 0.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2005-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1688 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2005-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1688 J/kg
Mixed-layer CIN
-419 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 091220
SVRFGF
NDC005-071-091315-
/O.NEW.KFGF.SV.W.0262.050909T1220Z-050909T1315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
720 AM CDT FRI SEP 9 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BENSON COUNTY IN NORTHEAST NORTH DAKOTA
  SOUTHWESTERN RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA
  THIS INCLUDES THE CITY OF DEVILS LAKE

* UNTIL 815 AM CDT.

* AT 717 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE
  STORM WAS LOCATED 5 MILES SOUTHWEST OF FLORA...OR 32 MILES
  SOUTHWEST OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MINNEWAUKAN AT 740 AM
  CAMP GRAFTON AT 755 AM
  DEVILS LAKE AT 800 AM

DURING THUNDERSTORMS YOU SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT
STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES.

LAT...LON 4792 9964 4777 9948 4813 9864 4835 9886

$$

HOPPES
2 follow-up statements
000 
WWUS53 KFGF 091241
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
741 AM CDT FRI SEP 9 2005

NDC005-071-091315-
/O.CON.KFGF.SV.W.0262.000000T0000Z-050909T1315Z/
RAMSEY ND-BENSON ND-
741 AM CDT FRI SEP 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 AM CDT FOR
CENTRAL BENSON AND SOUTHWESTERN RAMSEY COUNTIES...

AT 739 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE STORM
WAS LOCATED 3 MILES SOUTHEAST OF MINNEWAUKAN...OR 16 MILES WEST OF
DEVILS LAKE...MOVING TO THE NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PENN AND 8 MILES NORTHWEST OF CAMP GRAFTON BY 755 AM CDT...
  7 MILES NORTHWEST OF DEVILS LAKE BY 800 AM CDT...
  WEBSTER BY 810 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4792 9964 4777 9948 4795 9904 4813 9864
      4835 9886

$$

BRAMER
000 
WWUS53 KFGF 091312
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
812 AM CDT FRI SEP 9 2005

NDC005-071-091322-
/O.EXP.KFGF.SV.W.0262.000000T0000Z-050909T1315Z/
RAMSEY ND-BENSON ND-
812 AM CDT FRI SEP 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BENSON AND
SOUTHWESTERN RAMSEY COUNTIES EXPIRED AT 815 AM CDT...

AT 809 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 3 MILES SOUTH OF WEBSTER...OR 9 MILES NORTH OF
DEVILS LAKE...MOVING TO THE NORTHEAST AT 40 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WAS ALLOWED TO EXPIRE AT 815 AM CDT.

LAT...LON 4792 9964 4777 9948 4795 9904 4813 9864
      4835 9886

$$

55

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 8:30 PM CDT, 10 hours 50 minutes earlier.

Area forecast discussion, Sep 8, 8:30 PM CDT, 10 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
830 PM CDT THU SEP 8 2005

FORECAST CHALLENGE FOR UPDATE CONCERNS TEMPERATURES AND PCPN CHANCES.

SKIES HAVE PRETTY MUCH CLEARED OFF EXCEPT FOR FAR NORTH. BASED ON
FLOW AM NOT ANTICIPATING MUCH IN WAY OF CLOUD COVER OVERNIGHT.
NAM/GFS BOTH INDICATING INCREASING WARM ADVECTION/ISENTROPIC LIFT
DURING OVERNIGHT. LOW LEVEL JET INCREASES TO NEARLY 30KT HOWEVER
LITTLE IN THE WAY OF SPEED OR DIRECTIONAL CONVERGENCE BLO 800MB.
ALSO UPPER SUPPORT AND DEEP LAYERED MOISTURE LACKING. AS A RESULT
WILL MAINTAIN DRY FORECAST. STEADY SE FLOW AND WARM ADVECTION SHOULD
MAKE FOR MILD NIGHT. OVERALL FORECAST OK WITH ONLY SLIGHT
ADJUSTMENTS MADE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Sep 9, 6:15 AM CDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
615 AM CDT FRI SEP 9 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
615 AM CDT FRI SEP 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE OVER THE AREA THIS MORNING AND THEN
THIS AFTERNOON NORTHEAST OF A LINE FROM CAVALIER NORTH DAKOTA TO
WADENA MINNESOTA. THEY WILL GENERALLY BE NON-SEVERE BUT ONE OR TWO
MAY CONTAIN LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY AND SATURDAY NIGHT...
SUNDAY NIGHT THROUGH MONDAY NIGHT...AND AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GV

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 6:19 AM CDTSevere Thunderstorm WarningFGFEddy24 min
Sep 9, 6:35 AM CDTSevere Thunderstorm WarningFGFGriggs, Nelson55 min
Sep 9, 7:11 AM CDTSevere Thunderstorm WarningFGFSteele34 min
Sep 9, 7:32 AM CDTSevere Thunderstorm WarningFGFGrand Forks57 min
Sep 9, 9:37 AM CDTSevere Thunderstorm WarningFGFCass38 min
Sep 9, 9:40 AM CDTSevere Thunderstorm WarningFGFTraill50 min
Sep 9, 10:01 AM CDTFlash Flood WarningFGFCass, Traill11 hr
Sep 9, 10:02 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass58 min
Sep 9, 10:31 AM CDTSevere Thunderstorm WarningFGFTraill59 min
Sep 9, 10:58 AM CDTSevere Thunderstorm WarningFGFCass41 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.